Fighting the Side Effects of Chemotherapy
Prevention & Treatment Chemo-induced nausea and vomiting afflicts millions of cancer patients. What are doctors doing to help them?
“There’s nothing more heartbreaking than hearing a patient say they won’t do chemo because they don't want to get sick,” says Dr. Jeffrey Vacirca of North Shore Hematology Oncology Associates. Among the devastating side effects of chemotherapy — hair loss, plummeting weight, debilitating low energy — the most feared is the persistent nausea and vomiting that can make cancer treatment a living hell.
The drastic toll of CINV
“I was so sick,” shares Dolores Arruda, recalling her worst episode of chemo-induced nausea and vomiting (CINV). “I was vomiting in the doctor’s office. They had to put me in a special room outside the waiting room.” On other days, she says, “I just couldn’t function.”
Vacirca estimates that half of cancer patients experience CINV. “Ten to 15 percent end up in the hospital, requiring hydration therapy and expensive care,” he says. CINV also takes a toll on the loved ones who pitch in if mom is too sick to get out of bed. Not to mention the terrible quality of life for patients.
“The first 5-HT3-receptor antagonist with extended-release technology was recently approved by the FDA and might offer new hope to patients.”
The search for relief
New drugs are needed to save patients from this misery. CINV is typically treated with 5-HT3 receptor antagonists, which can provide relief for a day or two after a chemo infusion. But symptoms often come back with a vengeance, leaving patients wretched for much of their cancer treatment. The first 5-HT3-receptor antagonist with extended-release technology was recently approved by the FDA and might offer new hope to patients.
Vacirca, who helped develop the longer-acting drug, says that, of the 50 patients who have been treated with the drug, “just one has come back for anti-nausea and hydration therapy.”
Arruda is one of these early patients. “I haven’t been sick at all,” she says. Time will tell if more patients experience the same benefits. In the meantime, Arruda is optimistic, adding, “I feel almost back to normal.”